Illinois, 2019Flash Flooding and Damaging Winds in Illinois, June 21, 2019
June 21, 2019 · NWS PAH · 12 events in 8 counties and zones
A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $202,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe weather outbreak occurred during the afternoon and early evening hours. An organized line of severe thunderstorms formed over the central Plains states during the night of the 20th. This bowing line of storms progressed southeast across the St. Louis area during the midday hours, then down across the lower Ohio Valley and southeast Missouri during the afternoon. Widespread wind damage was reported in parts of southern Illinois, especially in far southern areas from the Marion-Carbondale area southward to the Ohio River. Flash flooding was reported in a few locations. The atmosphere ahead of the storms became strongly unstable, with surface-based capes exceeding 4,000. Given the strong buoyancy, wind profiles were sufficiently strong for widespread severe weather. Deep-layer (0-6 km) wind shear values were no higher than about 30 knots, and 0-1 km shear was about 20 knots. Even though the region was under a broad 500 mb ridge, a moderately strong low-level feed of very moist and unstable air fueled the intense storms as they propagated southeastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 21, 11:35 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 21, 11:35 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Fri Jun 21 2019
.UPDATE...
Issued at 1231 PM CDT Fri Jun 21 2019
Updated aviation section for 18z taf issuance
&&
.SHORT TERM...(Today through Sunday night)
Issued at 337 AM CDT Fri Jun 21 2019
A rather impressive bow echo/squall line has developed over the
central Plains early this morning. The coarser resolution models
such as the gfs and lower res nam keep this convection well to our
north today and tonight. However, the high resolution models are
quite different. The 00z nam nest, arw, nmm, and hrrr all depict a
more southeastward motion that brings the thunderstorm complex
into part of our area this afternoon. The nam nest is the slowest
of these models and already appears to be verifying poorly.
Therefore, it appears reasonable to anticipate a potential squall
line impinging on the I-64 corridor sometime this afternoon. The
most likely corridor to be affected appears to be northeast of a
line from kmdh to kpah to khop. The nmm includes se Missouri in
the path of the line, however it is verifying too far south at the
moment.
If the high-res models are correct with their depiction of a
linear mcs, the main hazard would be high winds as these storms
move across our region. There could be some unrelated storms this
morning in a region of elevated warm moist advection, primarily
over southeast Missouri. Any storms this morning should be
primarily elevated, keeping the main hazard limited to heavy rain
and possibly some hail. The high res models indicate any morning
storms would tend to weaken or dissipate as they cross the
Mississippi River by midday. Any morning storms appear unlikely to
stop the advance of a large pool of very moist and unstable air
that is heading toward the Ohio Valley. Surface based capes are
expected to exceed 3000 joules by this evening in se Missouri.
Although shear profiles are not particularly impressive, they are
sufficient for organized storm structures in the presence of
strong buoyancy.
The forecast for tonight is complicated by the effects of late day
convection. Model point soundings indicate a strong cap will be in
place this evening, with 700 mb temps near 12 Celsius and
convective inhibition near 100 joules. The highest chances of
convection appear to be during the overnight hours, when even the
lower res models join in with convection. It appears likely that
another mcs will propagate southward across southern IL and
southwest IN overnight, approximately along the location of a warm
frontal boundary. Given the time of day and the slower predicted
movement, the main hazard seems to be heavy rainfall overnight.
However, it is a bit early to be getting precise about mesoscale
systems.
On Saturday, 500 mb ridging will become more prominent in limiting
convection. However, the air mass will be very moist with dew
points in the 70s. There may still be some lingering hints of a
warm frontal boundary in southwest Indiana. Therefore, small pops
will continue through the day, mainly east of the Mississippi
River. High temps will reach the lower 90s in areas free of
convection, namely se Missouri. Heat indices will likely top 100
degrees in those areas, and the HWO will continue to include this
hazard.
The remainder of the weekend will be pretty much status quo
as the atmosphere remains moist and unstable. The upper ridge will
begin to push east Sunday, allowing the next frontal system to
approach from the Plains. The system will be lifting northeast
into the Great Lakes and weakening. The trailing cold front will
begin to lose identity Sunday night, but the gfs ensemble mean
still shows evidence of a front across eastern Missouri late Sun
night. Pops will increase to near the likely category Sunday
night. With increasing lift and some modest shear, a few strong or
severe storms are possible, along with more heavy rain.
.LONG TERM...(Monday through Thursday)
Issued at 337 AM CDT Fri Jun 21 2019
It will be a wet start to the new week, as models continue to zero
in on timing of our next system. By 12Z Monday, an upper trough will
be moving east out of the Central Plains and a cold front will be
approaching the region. Showers and storms will likely be ongoing
Sunday night and continue moving east into the area on Monday
morning, as the upper trough and front shift eastward. Chances for
precipitation will taper off from west to east during the day as the
trough pushes into the area and the front basically weakens to
become nonexistent by later in the day. While there may be some
lingering rain in our eastern sections Monday evening, the overnight
hours look pretty dry right now as the system will be well to our
east by then. Rain and clouds should help keep Monday's highs down
into the lower 80s.
Weak high pressure at the surface and benign zonal flow aloft should
set the stage for a fairly quiet Tuesday and Tuesday night across
the region. With more sunshine expected on Tuesday, highs will reach
into the mid to upper 80s. However, it will be a bit drier behind
the front so it will not feel as humid as previous days.
By Wednesday, upper heights will be rising as a ridge attempts to
build into the area. In addition, weak high pressure will shift
east with time, allowing southerly flow to take over. Therefore,
the heat will continue and we should see high temperatures a few
degrees warmer on Wednesday, with highs topping out a few degrees
either side of 90. No real signals seen though of any
precipitation. Although we will need to keep an eye on any
disturbances trying to dive southeast at us as the flow becomes
northwesterly ahead of the upper trough building in.
By Thursday, we will see weak upper level ridging in place with not
much happening at the surface either. Could see some pop up air mass
type storms develop in the afternoon but the signal is not too
strong right now, nor is there consensus among the models/ensembles
for that. Will back off of what the blend gave us and stick to just
slight chances for now. The heat will continue though, as highs stay
around 90 degrees for Thursday and Friday.
&&
.AVIATION...
Issued at 1231 PM CDT Fri Jun 21 2019
There will be a line of tsra move through mvn...evv and owb this
afternoon. We could easily see gusts of 30 to 40 mph with some
storms. Heavy rain as well. This will pass and be followed by some
rain but mostly VFR conditions. There will also be some llws this
evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...KH
SHORT TERM...MY
LONG TERM...CW
AVIATION...KH
Hazardous weather outlook, Jun 21, 3:17 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
417 AM CDT Fri Jun 21 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
417 AM CDT Fri Jun 21 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms. A line of
thunderstorms may move southeast across our region this afternoon
into early this evening. The primary hazard appears to be
scattered damaging wind gusts. A few storms could also produce
large hail and flooding rainfall.
More storms are possible during the overnight hours, accompanied
by locally heavy rain and strong gusty winds. This second round of
heavy rainfall could result in increased flooding potential. Most
of the storms overnight are forecast to occur east of the
Mississippi River.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Heat indices are forecast to reach 100 degrees in parts of our
region Saturday, mainly in southeast Missouri and southern
Illinois.
There is a chance of thunderstorms Saturday through Monday. The
primary hazards will be heavy rain and lightning, but a few
strong to severe thunderstorms cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today or tonight.
York
In the hours before
Special weather statement, Jun 21, 12:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT Fri Jun 21 2019
ILZ075>077-080>082-084-085-MOZ076-211945-
Perry IL-Edwards IL-Franklin IL-Jackson IL-Hamilton IL-Jefferson IL-
Williamson IL-Wayne IL-Perry MO-
149 PM CDT Fri Jun 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR PERRY...WAYNE...JEFFERSON...
NORTHWESTERN WILLIAMSON...NORTHERN EDWARDS...JACKSON...FRANKLIN...
NORTHWESTERN HAMILTON AND NORTH CENTRAL PERRY COUNTIES UNTIL 245 PM
CDT...
At 148 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Ste. Genevieve. Movement was
east at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Carbondale, Herrin, Chester, West Frankfort, Murphysboro, Benton, Du
Quoin, Pinckneyville, Fairfield, Christopher, Mount Vernon, Rend Lake
Area, Sesser, Zeigler, De Soto, Cambria, Royalton, Wayne City,
Elkville and West Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central, southern and southeastern Illinois.
LAT...LON 3860 8820 3854 8794 3763 8934 3787 8990
3791 8984 3780 8967 3796 8959 3822 8959
3821 8915 3847 8914 3847 8870 3861 8869
TIME...MOT...LOC 1848Z 291DEG 29KT 3865 8887 3803 9009
PSEvent by event
9 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- June 21, 1:15 PM CST
- Where
- Jefferson County, 3 mi SW of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.289, -88.939
A trained spotter estimated the wind gusted to 60 mph. Power outages occurred.
Thunderstorm Wind, Hamilton
- When
- June 21, 1:44 PM CST
- Where
- Hamilton County, 3 mi NE of Bell Prairie City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.251, -88.531
A mesonet site measured a wind gust to 59 mph.
Lightning, Hardin
- When
- June 21, 3:30 PM CST
- Where
- Hardin County, Rosiclare
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.420, -88.350
A 31-year-old man was struck by lightning while riding a lawn mower. He was hospitalized at a regional hospital with non life-threatening injuries.
Thunderstorm Wind, Jackson
- When
- June 21, 3:32 PM CST to 3:40 PM CST
- Where
- Jackson County, Murphysboro to Carbondale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.330
A tree was down in Murphysboro. Tree limbs were down in Carbondale, including a large limb that fell on a house.
Thunderstorm Wind, Jackson
- When
- June 21, 3:40 PM CST
- Where
- Jackson County, 2 mi E of Makanda
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.620, -89.163
Two trees were covering Rocky Comfort Road.
Flash Flood, Jackson
- When
- June 21, 3:45 PM CST to 9:00 PM CST
- Where
- Jackson County, Murphysboro to 0.64 mi SSW of Grange Hall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.330
Flooding was reported on Route 149 between Murphysboro and Desoto. Some roadways were reported flooded near Murphysboro.
Thunderstorm Wind, Pulaski
- When
- June 21, 3:50 PM CST to 4:00 PM CST
- Where
- Pulaski County, 2 mi S of Ullin to Mounds
- Measured
- 65 kt (75 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 37.241, -89.180
Damaging winds crossed parts of Pulaski County, downing numerous trees. A 48-year-old woman was killed when a tree fell onto her car as she was driving on Old U.S. Highway 51 about two miles south of Ullin. At Mounds, a teenage girl was seriously injured when a tree fell on her in a city park.
Thunderstorm Wind, Williamson
- When
- June 21, 3:50 PM CST to 3:54 PM CST
- Where
- Williamson County, Carterville to Herrin
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -89.080
Widespread damaging winds entered northwestern Williamson County. Trees were snapped in Herrin, causing power outages. A tree landed on a home. In Carterville, trees were blown down along Grand Avenue.
Thunderstorm Wind, Johnson
- When
- June 21, 3:58 PM CST to 4:03 PM CST
- Where
- Johnson County, Vienna to Simpson
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -88.900
Numerous trees were down around the county. Roads were blocked by fallen trees. At least one power pole was knocked down. Near Simpson, several oak trees from three to four feet in diameter were blown down.
Thunderstorm Wind, Williamson
- When
- June 21, 4:00 PM CST to 4:10 PM CST
- Where
- Williamson County, Johnston City to Creal Spgs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -88.930
Widespread damaging winds continued moving eastward across central and eastern Williamson County, including the city of Marion. Wind gusts were estimated from 60 to 75 mph. Numerous trees and tree limbs were blown down, causing power outages. In Johnston City, trees were down on a few vehicles and one home. The home did not sustain any structural damage, but gutters were damaged. At least 5,000 utility customers were without power.
Thunderstorm Wind, Massac
- When
- June 21, 4:15 PM CST to 4:20 PM CST
- Where
- Massac County, Metropolis to Brookport
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 37.150, -88.730
A semi was blown over on the Interstate 24 bridge over the Ohio River. Near Brookport, at least a half-dozen trees were snapped along the Ohio River.
Flash Flood, Williamson
- When
- June 21, 6:36 PM CST to 9:00 PM CST
- Where
- Williamson County, Marion to 0.58 mi NNW of Crainville
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 37.730, -88.930
Significant creek flooding was reported near Crab Orchard Lake after 2.22 inches of rain fell in two hours. Reports of possible road closures were received along portions of Route 13.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, June 21, 20192 deaths · 2 events
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
- Damaging Winds in Tennessee, June 21 to 22, 201955 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823260, 823261, 829988, 823237, 823238, 829432, 823241, 823246, 823251, 826026, 827228, 829437.